Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 89, NWS Medford, OR

September 16, 2021

NWS Medford, OR issued this small craft advisory at Sep 16, 2021, 2:47 AM PDT. It took effect at Sep 17, 2021, 5:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 2:47 AM PDT (09:47 UTC)
In effect from
Sep 17, 2021, 5:00 PM PDT
Expired
Sep 18, 2021, 5:00 AM PDT
In force
12 hr
Issued by
NWS Medford, OR

The text

As transmitted.

053 
WHUS76 KMFR 160947
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
247 AM PDT Thu Sep 16 2021

PZZ356-162300-
/O.CON.KMFR.GL.W.0034.000000T0000Z-210916T1800Z/
/O.CON.KMFR.SC.Y.0087.000000T0000Z-210917T1200Z/
/O.NEW.KMFR.SE.W.0055.210916T1800Z-210917T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
247 AM PDT Thu Sep 16 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts
  up to 40 kt and seas 10 to 14 ft at 9 seconds. Very steep and
  hazardous seas of 7 to 10 ft at 9 seconds continue this
  afternoon. Then, small craft conditions, north winds 20 to 30 
  kt with gusts up to 35 kt and seas 7 to 10 ft at 12 seconds.

* WHERE...Gales will occur south of Cape Blanco. Hazardous seas
  will cover locations south of Gold Beach. Seas hazardous to
  smaller crafts will cover all the waters through Thursday night.

* WHEN...For the Gale Warning, until 11 AM PDT this morning. For 
  the Hazardous Seas Warning, from 11 AM this morning to 11 PM 
  PDT this evening. For the Small Craft Advisory, until 5 AM PDT 
  Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-162300-
/O.CON.KMFR.GL.W.0034.000000T0000Z-210916T1800Z/
/O.NEW.KMFR.SE.W.0055.210916T1800Z-210917T0600Z/
/O.CON.KMFR.SC.Y.0088.210916T1800Z-210917T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
247 AM PDT Thu Sep 16 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM PDT FRIDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts
  up to 40 kt and seas 8 to 12 ft at 10 seconds. For the Small 
  Craft Advisory, north winds 20 to 30 kt with gusts up to 40 kt 
  and seas 7 to 12 ft at 11 seconds expected.

* WHERE...Gales will occur south of Cape Blanco. Hazardous seas
  will cover locations south of Gold Beach. Seas hazardous to
  smaller crafts will cover all the waters through Thursday night.

* WHEN...For the Gale Warning, until 11 AM PDT this morning. For 
  the Hazardous Seas Warning, from 11 AM this morning to 11 PM 
  PDT this evening. For the Small Craft Advisory, from 11 AM 
  this morning to 5 AM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-162300-
/O.EXT.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/
/O.NEW.KMFR.SC.Y.0089.210917T2100Z-210919T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
247 AM PDT Thu Sep 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt 
  with gusts up to 30 kt and seas 5 to 8 ft at 10 seconds. For the
  second Small Craft Advisory, south winds 20 to 30 kt with gusts
  up to 35 kt and seas 6 to 11 ft at 10 seconds expected.

* WHERE...For today, All areas south of Florence. Then by Friday,
  all areas north of Cape Blanco.

* WHEN...For the Small Craft Advisory, until 11 PM PDT this 
  evening. For the Small Craft Advisory, from 2 PM Friday to 5 
  PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
604 
WHUS76 KMFR 162105
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
205 PM PDT Thu Sep 16 2021

PZZ356-171015-
/O.EXT.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/
/O.CON.KMFR.SE.W.0055.000000T0000Z-210917T0600Z/
/O.EXB.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
205 PM PDT Thu Sep 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...North winds 25 to 30 kt with gusts to 35 kt with steep to
  very steep and hazardous wind driven seas of 7 to 12 ft through
  this evening. Conditions improve tonight through Friday 
  afternoon. Winds become southerly Friday afternoon and increase 
  to 20 to 25 Friday evening. Seas become steep at 6 to 7 ft due 
  to a building northwest swell and increasing wind waves. 

* WHERE...Very steep and hazardous seas are expected south of Port
  Orford and beyond 3 nm from shore, with conditions hazardous to
  small craft elsewhere through this evening. Friday afternoon
  into Saturday, conditions hazardous to small craft are expected
  north of Gold Beach.

* WHEN...For the first Small Craft Advisory, until 11 PM PDT this
  evening. For the Hazardous Seas Warning, until 11 PM PDT this
  evening. For the second Small Craft Advisory, from 5 PM Friday 
  to 5 PM PDT Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-171015-
/O.EXT.KMFR.SC.Y.0088.000000T0000Z-210917T0600Z/
/O.CON.KMFR.SE.W.0055.000000T0000Z-210917T0600Z/
/O.EXB.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
205 PM PDT Thu Sep 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...North winds 25 to 30 kt with gusts to 35 kt with steep to
  very steep and hazardous wind driven seas of 8 to 12 ft through
  this evening. Conditions improve tonight through Friday 
  afternoon. Winds become southerly Friday afternoon and increase 
  to 20 to 25 Friday evening. Seas become steep at 6 to 8 ft due 
  to a building northwest swell and increasing wind waves. 

* WHERE...Very steep and hazardous seas are expected south of Port
  Orford with conditions hazardous to small craft elsewhere 
  through this evening. Friday afternoon into Saturday, conditions
  hazardous to small craft are expected north of Gold Beach..

* WHEN...For the first Small Craft Advisory, until 11 PM PDT this
  evening. For the Hazardous Seas Warning, until 11 PM PDT this
  evening. For the second Small Craft Advisory, from 5 PM Friday 
  to 5 PM PDT Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-171015-
/O.CON.KMFR.SC.Y.0087.000000T0000Z-210917T0600Z/
/O.EXT.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
205 PM PDT Thu Sep 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM FRIDAY TO 5 PM
PDT SATURDAY...

* WHAT...North winds 20 to 25 kt with steep wind driven seas of 6
  to 8 ft. Conditions improve tonight into Friday afternoon. Winds
  become southerly Friday afternoon and increase to 20 to 30 kt
  with gusts to 35 kt. Seas will become steep at 7 to 10 ft due to
  building swell and increasing wind waves. 

* WHERE...All areas south of Coos Bay through this evening. Then
  all areas will experience conditions hazardous to small craft
  Friday evening into Saturday

* WHEN...For the first Small Craft Advisory, until 11 PM PDT this
  evening. For the second Small Craft Advisory, from 5 PM Friday 
  to 5 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
186 
WHUS76 KMFR 170944
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
244 AM PDT Fri Sep 17 2021

PZZ350-356-370-376-172245-
/O.CON.KMFR.SC.Y.0089.210918T0000Z-210919T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
244 AM PDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM PDT SATURDAY...

* WHAT...South winds 20 to 25 kt with gusts to 30 kt. Seas 6 to 9 
  ft due to a combination of northwest swell and steep wind waves.

* WHERE...North of Gold Beach.

* WHEN...From 5 PM this afternoon to 5 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or damage
  smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
708 
WHUS76 KMFR 172127
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
227 PM PDT Fri Sep 17 2021

PZZ350-356-370-376-181030-
/O.EXT.KMFR.SC.Y.0089.210918T0000Z-210918T1200Z/
/O.NEW.KMFR.SC.Y.0090.210919T1200Z-210920T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
227 PM PDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 
  25 kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds 
  expected. For the second Small Craft Advisory, seas 8 to 11 ft 
  at 12 seconds expected.

* WHERE...The waters north of Gold Beach and south of Florence.

* WHEN...For the Small Craft Advisory, until 5 AM PDT Saturday. 
  For the Small Craft Advisory, from 5 AM Sunday to 5 AM PDT 
  Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
388 
WHUS76 KMFR 180916
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
216 AM PDT Sat Sep 18 2021

PZZ356-182230-
/O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/
/O.EXT.KMFR.SC.Y.0090.210919T1200Z-210921T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
216 AM PDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 AM SUNDAY TO 5 PM
PDT MONDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 25
  kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds
  expected. For the second Small Craft Advisory, seas near 10 ft
  at 12 seconds expected. North winds increasing to 15 to 25 kt
  with gusts to 30 kt Monday. 

* WHERE...For the first Small Craft Advisory, the waters north of
  Gold Beach to Cape Blanco. For the second Small Craft Advisory,
  the waters beyond about 3 NM from shore. 

* WHEN...For the first Small Craft Advisory, until 5 AM PDT early
  this morning. For the second Small Craft Advisory, from 5 AM 
  Sunday to 5 PM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ370-182230-
/O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/
/O.EXT.KMFR.SC.Y.0090.210919T0000Z-210920T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
216 AM PDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT MONDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 25
  kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds
  expected. For the second Small Craft Advisory, seas 10 to 11 ft
  at 12 seconds expected.

* WHERE...For both Small Craft Advisories, all areas. 

* WHEN...For the first Small Craft Advisory, until 5 AM PDT early
  this morning. For the second Small Craft Advisory, from 5 PM 
  this afternoon to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ376-182230-
/O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/
/O.EXT.KMFR.SC.Y.0090.210919T0000Z-210921T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
216 AM PDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT MONDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 25
  kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds
  expected. For the second Small Craft Advisory, seas 10 to 11 ft
  at 12 seconds expected. North winds increasing to 20 to 30 kt 
  with gusts to 35 kt Monday. 

* WHERE...For the first Small Craft Advisory, the waters north of
  Gold Beach. For the second Small Craft Advisory, all areas.

* WHEN...For the first Small Craft Advisory, until 5 AM PDT early
  this morning. For the second Small Craft Advisory, from 5 PM 
  this afternoon to 5 PM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-182230-
/O.CON.KMFR.SC.Y.0089.000000T0000Z-210918T1200Z/
/O.CON.KMFR.SC.Y.0090.210919T1200Z-210920T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
216 AM PDT Sat Sep 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO
5 AM PDT MONDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 25
  kt with gusts up to 30 kt and seas 6 to 9 ft at 10 seconds
  expected. For the second Small Craft Advisory, seas near 10 ft 
  at 12 seconds expected.

* WHERE...For the first Small Craft Advisory, all areas. For the
  second Small Craft Advisory, the waters beyond about 3 NM from
  shore. 

* WHEN...For the first Small Craft Advisory, until 5 AM PDT early
  this morning. For the second Small Craft Advisory, from 5 AM 
  Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Sep 15, 8:07 PM PDT, 6 hours 40 minutes earlier.

Area forecast discussion, Sep 15, 8:07 PM PDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
807 PM PDT Wed Sep 15 2021

.DISCUSSION...It's a quiet evening weather-wise, with wildfires
ongoing, being influenced by dry and breezy conditions this
afternoon. Tonight, winds diminish and smoke will gradually spread
out and affect more areas into the morning hours.

Tomorrow, winds will generally be lighter than today, and most areas
in Oregon from about I-5 eastward...and most of Siskiyou and Modoc
Counties in California...will be impacted by some smoke.

Breezy to windy conditions will precede the first solid fall-like
front due to arrive this weekend. Models still hold on to the idea
of significant rainfall, no matter how skeptical we are with these
September fronts delivering substantial precipitation. All data is
pointing towards a wet weekend across most of the forecast area,
including many areas east of the Cascades. Please see the previous
discussion below for more details. Keene

&&

.AVIATION...16/00Z TAFs...Conditions are expected to remain VFR
through Thursday afternoon, except for areas of MVFR/reduced
visibility due to wildfires. Smoke will be thickest during the
overnight into Thursday morning, and from eastern Douglas County and
Siskiyou County across the Cascades into Klamath, Lake, and Modoc
counties. -DW

&&

.MARINE...Updated 800 PM PDT Wednesday 15 September 2021...Gale
force north winds will continue south of Cape Blanco and beyond 3 nm
from shore through this evening. Wind gusts could reach up to 45
knots between 10 to 20 nm from shore. However, most gusts should be
around 35 to 40 knots.  In addition to gales, very steep and
hazardous seas will also persist south of Cape Blanco into Thursday
morning while seas remain steep and hazardous to smaller craft
between Florence and Cape Blanco.

A fairly strong front for this time of the year will move across the
waters Friday through Friday night and will likely result in small
craft advisory south winds and steep seas, especially for the waters
north of Cape Blanco. West-northwest swell builds into the waters
Saturday through Sunday with elevated seas while low pressure
creates unsettled showery conditions. Swell dominated seas are
then expected to slowly diminish early next week.

-DW/Smith

&&

.FIRE WEATHER...Updated 230 PM PDT Wednesday 15 September 2021...
There will be gusty west to northwest winds this afternoon and
evening east of the Cascades, along with low humidities, as a dry
cold front passes overhead. Breezy north winds will be present west
of the Cascades this afternoon too. East to northeast winds will be
gusty over the ridges of southwest Oregon and western Siskiyou
County again tonight, but recoveries will improve somewhat over the
previous night. Low humidities are forecast once again Thursday, but
winds will be weaker.

A significant weather change is expected this weekend with the
arrival of a strong, wet cold front and a deep trough that is likely
to produce much cooler temperatures and widespread precipitation
through the weekend. Strong south to southwest winds are expected
along the coast and east of the Cascades ahead of the front on
Friday, but fortunately, humidities should rise enough to prevent us
from reaching Red Flag criteria everywhere -except- in Lake county
where the SE portion of FWZ 625 could experience critical conditions.
A Fire Weather Watch has been issued this afternoon for Friday
afternoon in SE FWZ 625. Precipitation is forecast to begin along
the coast Friday evening, spread to the Cascades by Friday night,
then to the rest of the forecast area by Saturday morning. Once the
front passes later Saturday, the upper level trough will swing
overhead, and showers are then expected through Sunday evening. A
stray thunderstorm is not out of the question, especially in Douglas
County and along the Cascades crest. Wetting rains appear more and
more likely for almost all of the area, with significant rainfall
amounts possible along and west of the Cascades. This also means
that debris flow/mudslides are possible in the most exposed portions
of burnscars and though a low (~10%) probability of occurring, it is
something we will be watching for.

I am hesitant to use the term "season-ending event" with this
system. While wetting rains are likely, and fire weather conditions
should be much improved, ridging and dry conditions will be quick to
return on the backside of the system early next week. Also, there
are indications of some gusty east winds, especially over the ridges
and the usual downslope locations Monday night into Wednesday, and
as a result, fire weather concerns may quickly bounce back despite
the rains. -BPN/Miles

&&

.PREV DISCUSSION... /Issued 237 PM PDT Wed Sep 15 2021/

DISCUSSION...The main forecast concern will be from late Friday
night through Sunday evening in terms of rainfall and winds. This
will be discussed in more detail below.

In the meantime, the weather for next couple of days will be much
like today and yesterday with dry and warm conditions. Breezy winds
are expected into this evening east of the Cascades, then winds are
not expected to be much of a concern Thursday. Skies will remain
clear through this evening. The air mass is expected to be drier at
the lower levels tonight, and skies should remain clear tonight,
although could not rule out isolated areas of low clouds in the
deeper valleys in the Umpqua Coquille Basin towards daybreak
Thursday.

Now to the time period of concern. The models (both operational and
ensembles) are slower to bring the front and precipitation to the
area. Thus, it's looking more likely we'll end up flat out dry
through Friday afternoon, including northern Coos and northwest
Douglas County. However we'll see clouds increasing as the day
progresses in this area. Elsewhere skies could remain clear for much
of the day with high and perhaps mid level clouds increasing in the
afternoon. Even though were not expecting any precipitation through
Friday afternoon, another concern exist. It will be moderate to
strong winds east of the Cascades, especially in the afternoon and
early evening hours Friday. 700mb winds are not as strong compared
to what the data was showing yesterday (which is due to the slower
arrival of the front), but were still taking about winds between 25-
35 kts. Also, blowing dust is very likely Friday afternoon downwind
of Summer and Fossil lakes. In addition relative humidities could
still be on the low side which could result in enhanced fire weather
concerns and this will be outlined in the fire weather discussion.

Precipitation wise, it's done deal the forecast could could get a
significant amount of rainfall (the most in quite some time). The
front has the markings of an AR (atmospheric river) with favorable
upslope southwest flow which will lead to enhanced precipitation
rates for the south Oregon coastal mountains and coast from Cape
Blanco south. There remains some uncertainty, mainly with the
aforementioned timing, but also in regards to the exact location of
the main belt of moisture, with the EC ensemble trending slightly
farther north than the GEFS members.

Rain will push into the area later Friday evening in northern Coos,
Douglas county, and northern Cascades then gradually pushing south
into the rest of the forecast area by Saturday morning. The areas
that have the highest chance of significant rain is expected to be
along the coastal mountains in southwest Oregon, Cascades and the
north coast. The heaviest precipitation is expected to be overnight
Friday through Saturday afternoon. Rainfall amounts will be less,
but still considered significant in the Umpqua Basin, east of the
Cascades, especially in the northern Half of Klamath and Lake County
and Rogue and Illinois Valley. Keep in mind, this much rain in one
go could produce some concerns with run-off, especially over area
burn scars where soils are not receptive to moisture. With area
river levels low, mainstem river and stream flooding is not
expected, but smaller drainages and areas downslope/valley from
recent wildfires could be susceptible to increased flows and debris.

Gusty winds will be a concern once again on Saturday and the data
supports even stronger winds aloft (700mb winds between 35 and 50
kts Saturday afternoon and early Saturday evening which could
increase the probability for winds to reach advisory criteria east
of the Cascades, especially over the higher terrain, including the
Summer Lake area.

The frontal system will continue to push southeast out of our area
Saturday evening, but an upper trough will dig in behind it and
we'll continue to see scattered showers Saturday night through
Sunday afternoon just about everywhere. This upper trough is rather
deep and will usher in a colder air mass aloft and this along with
surface heating could result in isolated thunderstorms from about
the Umpqua Divide north, Klamath, and Lake County east of the
Cascades late Sunday morning into Sunday afternoon at a time when
the coldest air aloft is expected to be overhead in the these areas.

The upper trough axis will move through and set up east of our area
Monday morning with showers gradually decreasing. The operational
ECMWF and GFS dry things out pretty quickly overnight Sunday into
Monday, but 14 out of the 50 ECMWF ensemble members show at least
some light precipitation, so we'll stay the course and keep a slight
chance of showers Monday morning north of the Umpqua Divide, northern
Cascades and portions of Lake and Klamath County.

Otherwise dry weather will return Monday as the upper trough
departs and an upper ridge builds in which is expected to last
through Tuesday. After Tuesday, the operational GFS and ECMWF and
their respective ensemble members differ with the progression of
another upper trough by the middle of next week. Even then the
upper trough is rather weak which may lead to nothing more than
increased onshore flow and cooling west of the Cascades. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Friday afternoon through Friday evening
     for ORZ625.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Friday for PZZ356.
     Gale Warning until 11 AM PDT Thursday for PZZ356-376.
     Small Craft Advisory until 11 AM PDT Thursday for PZZ350-370.
     Small Craft Advisory from 11 AM Thursday to 5 AM PDT Friday for
     PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:47 AM PDTHazardous Seas WarningMFR20 hr
Sep 16, 2:41 PM PDTWind AdvisoryMFRKlamath, Lake56 hr
Sep 16, 2:19 PM PDTFlash Flood WatchMFRSiskiyou49 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.